Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 331, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 21, 2005, 7:19 PM CDT for Pottawattamie County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2005, 7:19 PM CDT (00:19 UTC)
- Expired
- Aug 21, 2005, 7:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Pottawattamie County, IA
The radar
The Omaha radar (KOAX), 49 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 7:32 PM CDT | HAIL 0.75 | 1 W Crescent, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1595 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KOAX 220019
SVROAX
IAC155-220100-
/O.NEW.KOAX.SV.W.0331.050822T0019Z-050822T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
719 PM CDT SUN AUG 21 2005
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA
* UNTIL 800 PM CDT
* AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING 3/4 INCH HAIL. THIS STORM
WAS LOCATED 7 MILES NORTH OF COUNCIL BLUFFS...OR ABOUT 9 MILES
NORTHEAST OF OMAHA...AND MOVING SOUTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
COUNCIL BLUFFS AROUND 735 PM CDT
THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 3 AND 17.
THIS INCLUDES INTERSTATE 29 IN IOWA BETWEEN MILE MARKERS 43 AND 66.
IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.
LAT...LON 4152 9588 4134 9595 4117 9587 4116 9547
4142 9565
$$
MILLER2 follow-up statements
000
WWUS53 KOAX 220035
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
733 PM CDT SUN AUG 21 2005
IAC155-220100-
/O.CON.KOAX.SV.W.0331.000000T0000Z-050822T0100Z/
POTTAWATTAMIE IA-
733 PM CDT SUN AUG 21 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM CDT FOR
POTTAWATTAMIE COUNTY...
AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
CRESCENT...OR ABOUT 10 MILES NORTHEAST OF OMAHA...MOVING SOUTHEAST
AT 10 MPH. THE STORM PRODUCED 3/4 INCH 1 MILE WEST OF CRESCENT AT
732 PM CDT.
THE STORM IS MOVING SOUTHEAST TOWARD THE FAR EASTERN PARTS OF
COUNCIL BLUFFS.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. SEVERE
THUNDERSTORMS CAN PRODUCE LARGE HAIL AND OR DAMAGING WINDS.
LAT...LON 4152 9588 4134 9595 4117 9587 4116 9547
4142 9565
$$
MILLER000
WWUS53 KOAX 220044
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
744 PM CDT SUN AUG 21 2005
NEC109-220115-
/O.CON.KOAX.SV.W.0332.000000T0000Z-050822T0115Z/
LANCASTER NE-
744 PM CDT SUN AUG 21 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM CDT FOR
NORTHERN LANCASTER COUNTY...
AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR DAVEY...OR ABOUT 7 MILES NORTH OF
LINCOLN...MOVING SOUTH AT 10 MPH.
THIS WARNING CONTINUES TO INCLUDE THE AREA FROM NEAR DAVEY SOUTH TO
THE NORTHERN LINCOLN METRO AREA.
AT 738 PM CDT...WEATHER SPOTTERS REPORTED NICKEL SIZE HAIL 1 MILE
NORTH OF DAVEY.
THIS STORM MAY PRODUCE HAIL 3/4 INCH IN DIAMETER OR LARGER. SEEK A
STURDY SHELTER IMMEDIATELY. STAY AWAY FROM WINDOWS AND GLASS DOORS.
HEAVY RAIN CAN QUICKLY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...AVOID THESE AREAS. DO NOT DRIVE INTO FLOODED AREAS
SINCE THE ROAD MAY BE WASHED OUT.
LAT...LON 4105 9665 4098 9675 4085 9675 4079 9647
4099 9648
$$
BOUSTEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:55 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 21, 3:55 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 355 PM CDT SUN AUG 21 2005 .DISCUSSION... MAIN FORECAST CHALLENGES REMAIN THE NEAR TERM HANDLING OF A BACKDOOR FRONT AS IT DRIFTS SE THROUGH THE AREA...AND THE TIMING OF ANOTHER FRONT LATER NEXT WEEK. MODELS HAVE DONE QUITE POORLY ON THE BACKDOOR FRONT...CONSISTENTLY ATTEMPTING TO PUSH IT THROUGH THE AREA WITH COOLER AND DRIER WEATHER TO FOLLOW. THE FRONT CURRENTLY LIES FROM NORTHEAST CORNER OF NEBRASKA TO SOMEWHERE SW OF DSM. COMBO OF DAYTIME HEATING AND CONVERGENCE AHEAD OF THE FRONT HAS RESULTED IN A BAND OF TSTMS. THESE SHOULD MIGRATE TOWARD THE SW THEN WEAKEN LATER TONIGHT IN ABSENCE OF LLJ. THERE MAY BE ENOUGH MID LEVEL MOISTURE IN SRN NEBRASKA TO KEEP SOME ACTIVINTY MOST OF THE NIGHT. ON THE OTHER HAND...IF THERE IS ENOUGH RADIATION THROUGH PARTLY CLOUDY SKIES THE HIGH DEW POINTS MAY ALLOW PATCHY FOG TO DEVELOP AGAIN IN THE SOUTHERN COUNTIES. THERE IS A LOT OF UNCERTAINTY ABOUT HOW FAR AND FAST THE FRONT WILL PUSH SW. PRESSURES HAVE BEEN RISING OVER MN...AND THIS SHOULD BE ENOUGH TO FORCE THE FRONT SOMEWHAT SW...ALTHOUGH LIKELY NOT AS FAR AS THE MODELS GIVE IT CREDIT. THUS...THERE MAY BE MORE THUNDERSTORMS DEVELOPING IN THE SW COUNTIES LATER MON AFTERNOON...BUT LOWER TEMPS THAN TODAY WILL INHIBIT CONVECTIVE DEVELOPMENT SOMEWHAT. AFTER A BRIEF PERIOD OF COOL DRY WEATHER THROUGH WED MORNING...WEATHER LATER IN THE WEEK SHOULD BE CONTROLLED BY THE SPEED OF THE NEXT APPROACHING FRONT. MODELS ARE IN GOOD AGREEMENT ON THE OVERALL SCENARIO OF A SHARP UPPER SYSTEM EJECTING OUT OF NRN ROCKIES INTO ONTARIO...BUT HAVE MAJOR PROBLEMS WITH THE TIMING. OPTED IN THE DIRECTION OF HPC IN SPEEDING THINGS UP A BIT. HOWEVER...WITH THE LEVEL OF UNCERTAINTY...THERE WAS NO POINT IN MAKING A LOT OF CHANGES. DID INCREASE POPS A BIT FOR THE PERIOD ON THURSDAY INTO THURSDAY NIGHT WHEN FRONT APPEARS MOST LIKELY TO BE PASSING THROUGH. NEXT WEEKEND WILL LIKELY START MILD AND DRY IN THE WAKE OF THE FRONT...BUT HEIGHTS RISE IN ADVANCE OF NEXT UPPER TROUGH DIGGING INTO THE PACIFIC NW. AGAIN...WITH TIMING UNCERTAINTIES...LEFT FORECAST DRY FOR NOW. WHILE THERE IS SOME CHANCE OF WARM ADVECTION IN ADVANCE OF THE NEXT SYSTEM...WARM ADVECTION SITUATIONS HAVE NOT BEEN VERY PRODUCTIVE OF LATE - AND THE SAME COULD EVEN BE SAID OF SEVERAL FRONTS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && POLLACK
Hazardous weather outlook, Aug 21, 5:00 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CDT SUN AUG 21 2005 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-221157- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 500 PM CDT SUN AUG 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND MONDAY SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS... WITH A SLIGHT CHANCE OF THUNDERSTORMS AFTER MIDNIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED FROM THIS ACTIVITY...AN ISOLATED STORM NEAR SEVERE LIMITS WITH A THREAT OF LARGE HAIL IS POSSIBLE THROUGH THE EVENING HOURS. THE AREA MOST LIKELY TO SEE THIS ACTIVITY IS ALONG A LINE FROM NEAR ALBION TO COLUMBUS TO OMAHA IN NEBRASKA...AND INTO THE GLENWOOD TO CLARINDA AREAS IN SOUTHWEST IOWA. THE THUNDERSTORMS ARE DEVELOPING ALONG A VERY SLOW MOVING COLD FRONT ACROSS EASTERN NEBRASKA AND WESTERN IOWA. THE THREAT OF ISOLATED THUNDERSTORMS WILL CONTINUE ON MONDAY AS THE COLD FRONT CONTINUES TO SAG SOUTH THROUGH THE AREA. THE MAIN AREA ON MONDAY WILL BE ALONG AND SOUTH OF A LINE FROM DAVID CITY TO NEBRASKA CITY. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY THE NEXT CHANCE OF THUNDERSTORMS WILL BE WEDNESDAY THROUGH FRIDAY AS ANOTHER COLD FRONT BEGINS TO MOVE INTO THE REGION. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. BOUSTEAD
In the hours before
Local storm report, Aug 21, 6:02 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
602 PM CDT SUN AUG 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 1 NW KENNARD 41.48N 96.22W
08/21/2005 0.75 INCH WASHINGTON NE PUBLIC
&&
SNLocal storm report, Aug 21, 6:35 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
635 PM CDT SUN AUG 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 1 N VALLEY 41.33N 96.35W
08/21/2005 0.75 INCH DOUGLAS NE TRAINED SPOTTER
&&
SNLocal storm report, Aug 21, 6:59 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
659 PM CDT SUN AUG 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL 1 NW VALLEY 41.32N 96.36W
08/21/2005 0.75 INCH DOUGLAS NE NWS EMPLOYEE
&&
SNLocal storm report, Aug 21, 7:09 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
709 PM CDT SUN AUG 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 1 N VALLEY 41.33N 96.35W
08/21/2005 0.75 INCH DOUGLAS NE TRAINED SPOTTER
HAIL REPORTED AT THE VALMONT EXIT ON THE OVERPASS
&&
SNNearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.